RSS

Q and A: How Would an Overdose of Codeine Be Treated?

17 Nov

Q:    My heroine has been given Tylenol with codeine by the bad guy, ingested unknowingly in a cup of coffee. She has an adverse reaction to codeine. Would the ER doctors give her any drugs to counteract this, and if so, which ones?  Or would they simply let her sleep it off and monitor her?

 

Poppy Field

A:    Codeine is an opiate narcotic, which means it is in the opium family. In fact, it and morphine are the two principle substances obtained from the opium poppy. As with all narcotics, it depresses many bodily functions in the user. The symptoms of codeine ingestion are giddiness, sleepiness, loss of balance and coordination, coma, and death. The drug depresses the respiratory center of the brain so that if too much is taken the victim lapses into a coma, stops breathing, and dies from asphyxia.
 

However, these effects would not be considered “adverse” reactions since they are predictable and consistent. An adverse reaction would be such things as an allergic reaction. And an allergy to codeine is not an uncommon occurrence. So, I’m not exactly sure what you mean by “adverse” reaction.”
 

If you mean an allergic reaction, the victim would develop hives, redness to the skin, wheezing and difficulty breathing (like an asthmatic attack), low blood pressure, and could slip into anaphylactic (allergic) shock and die. The treatment is to give an intravenous (IV) or subcutaneous (Sub-Q) injection of Epinephrine, IV steroids (such as Decadron or Solu-Medrol), and IV Benadryl. This should rapidly reverse the allergic effects. Each of these drugs might have to be given again, if the symptoms and signs of the allergic reaction reappear. The reaction should subside and after about 12 to 24 hours would be unlikely to recur.
 

If you mean that the person reacts to the codeine in the more predictable manner, then the treatment is directed toward breathing for the victim and reversing the effect of the narcotic. Breathing for the victim could be done two ways. An Ambu bag attached to a face mask would be easy and immediately available in any hospital. The paramedics also carry them. An ambu bag is football-shaped, made of rubber or some synthetic material, and works like a bellows. It is attached to a face mask and each squeeze of the bag forces air through the mask, which when held tightly against the victim’s face, forces air into the lungs. The second method is to place an endotracheal (ET) tube. This is a plastic tube that is passed thought the victim’s mouth or nose and into the trachea (wind pipe). Either an Ambu bag or a mechanical ventilator is then attached to the ET tube and air is rhythmically forced into the lungs. This must continue until the drug wears off.
 

To hasten this process, Narcan is given IV. This is a drug that blocks the effect of the Codeine. It works in about a minute. Again, the drug might have to be given several times over the first hour or so if the victim begins to slide back into a coma. Once the effects of the drugs wear off the victim would be essentially normal. Unless brain damage occurred during the time he wasn’t breathing, that is.

 
2 Comments

Posted by on November 17, 2011 in Medical Issues, Poisons & Drugs, Q&A

 

2 responses to “Q and A: How Would an Overdose of Codeine Be Treated?

  1. Jeannie Furlong

    November 17, 2011 at 4:47 pm

    For me, who has an immediate reaction to codeine…..vomiting unceassingly…to any slight bit of codeine…they’d let me ride it out and observe…If I were to add something to coffee it’d would have to be tasteless…tylenol – ever chewed on up? Taste’s awful…add codeine to it….Not an improved taste for sure…Add something tasteless.

    Like

     
  2. Laura Mitchell

    November 18, 2011 at 9:03 am

    First, regular acetaminophen tastes absolutely AWFUL! If you’re going to put it in coffee, you might have to HEAVILY flavor it with sugar, flavored syrup, etc.

    Second, I would be more concerned with the acetaminophen (Tylenol) ingestion than the codeine. We can counteract the narcotic with naloxone (Narcan) and maintain a patent airway, but an acetaminophen overdose can result in sometimes irreversible liver damage (treated with a respiratory medication called Mucomyst, which I’ve heard has now been formulated for oral administration for this type of overdose). Also, if I remember correctly, there are 3 types of acetaminophen with codeine, based on the amount of codeine (#2=15 mg; #3=30 mg; #4=60 mg). And, because opiates cause histamine release, our victim might start itching (or perhaps go on to full blown anaphylaxis) before she starts feeling the regular effects of the drug like sedation.

    Like

     

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: